NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A large pressure ulcer is left open and fills in with new tissue from its base. This is called healing by:

  1. ATertiary intention
  2. BSecondary intention
  3. CDelayed intention
  4. DPrimary intention
2.Nursing fundamentalsHard

Which pair of details is best for confirming a patient's identity before giving a medicine?

  1. AThe name on the door and the patient's face
  2. BBed number and the patient's first name, checked against the ward list
  3. CFull name and date of birth, checked against the wristband
  4. DRoom number and diagnosis
3.Infection control & patient safetyMedium

How does a nurse add a sterile gauze pack to a sterile field that is already set up?

  1. AReach across the field with clean gloves to place the item
  2. BOpen the wrapper away from the field and drop the item on it without reaching over
  3. CPlace the whole wrapped pack on the field and open it there with sterile gloves
  4. DTip the item onto the field and push it into place with the wrapper
4.Infection control & patient safetyHard

A nurse is unsure whether a sterile glove touched the edge of the sterile field. What is the correct action?

  1. AAsk the patient whether they saw it
  2. BWipe the glove with alcohol
  3. CContinue, because the nurse is not sure
  4. DTreat the glove as contaminated and change it
5.Prioritization & delegationMedium

An arterial blood gas shows pH 7.28, PaCO₂ 40 mmHg (5.3 kPa) and HCO₃⁻ 16 mEq/L (mmol/L). How should the nurse interpret it?

  1. ARespiratory acidosis
  2. BRespiratory alkalosis
  3. CMetabolic alkalosis
  4. DMetabolic acidosis
6.Prioritization & delegationHard

An infant with pyloric stenosis has repeated projectile vomiting. Which acid-base imbalance is most likely?

  1. AMetabolic alkalosis
  2. BMetabolic acidosis
  3. CRespiratory alkalosis
  4. DRespiratory acidosis
7.Clinical nursingMedium

Long-term amiodarone treatment can affect which of the following?

  1. AThyroid function, the lungs and the skin's sensitivity to sunlight
  2. BBlood glucose and cholesterol only
  3. CHair colour and nail growth only, with no effect on organs
  4. DThe sense of smell and taste only, with no other effects
8.Clinical nursingHard

A patient on enteral tube feeding after a long period of starvation develops low phosphate, low potassium and arrhythmias. What is most likely?

  1. ADumping syndrome
  2. BDiabetic ketoacidosis
  3. CRefeeding syndrome
  4. DHyperthyroidism
9.Lab values & electrolytesMedium

A patient who has been vomiting for two days has a BUN of 32 mg/dL (urea 11.4 mmol/L) and a normal creatinine. What is the most likely cause?

  1. AOverhydration
  2. BLow-protein diet
  3. CDehydration
  4. DLiver failure
10.Lab values & electrolytesHard

A young woman with frequent self-induced vomiting has swollen salivary glands. Which laboratory pattern is most likely?

  1. AHigh calcium, high phosphate and high glucose
  2. BLow sodium, low bicarbonate and high lipase
  3. CLow potassium, high bicarbonate and high amylase
  4. DHigh potassium, low bicarbonate and low amylase
11.PharmacologyMedium

100 mL of an antibiotic is to be given over 30 minutes using a giving set of 20 drops/mL. What is the drip rate?

  1. AAbout 100 drops per minute
  2. BAbout 33 drops per minute
  3. CAbout 67 drops per minute
  4. DAbout 20 drops per minute
12.PharmacologyHard

A farmer exposed to an organophosphate pesticide has small pupils, heavy salivation, sweating, bronchial secretions and bradycardia. What is the mechanism?

  1. ABlockade of GABA-A receptors
  2. BBlockade of muscarinic receptors
  3. CInhibition of acetylcholinesterase
  4. DExcess release of noradrenaline
13.Med-surg: cardiovascular & respiratoryMedium

A patient uses a glyceryl trinitrate (nitroglycerin) patch for angina. Why is it usually removed for several hours each day?

  1. AA nitrate-free interval prevents tolerance
  2. BThe skin needs a break to absorb a larger dose
  3. CIt lowers the risk of a high potassium level
  4. DThe patch works only during the night
14.Med-surg: cardiovascular & respiratoryHard

A 28-year-old woman taking the combined pill comes in breathless and anxious. RR is 30/min, heart rate 118/min and SpO₂ 90% on air. A colleague says it is a panic attack. What should the nurse conclude?

  1. ABreathing into a paper bag is the best first treatment for her
  2. BShe should be sent home after a sedative
  3. CThe saturation is normal for an anxious person who is breathing fast
  4. DLow oxygen saturation is not explained by anxiety; PE must be excluded
15.Med-surg: neuro, endocrine & renalMedium

After a change in the levothyroxine dose, when is the TSH usually rechecked?

  1. AAfter 24 hours
  2. BAfter about 6–8 weeks
  3. CAfter about 2 years of treatment
  4. DAfter 3 days
16.Med-surg: neuro, endocrine & renalHard

On the first day after a kidney transplant, urine output suddenly falls from 200 mL/h to 10 mL/h. What should the nurse check first?

  1. AThe patient's blood glucose level
  2. BWhether the patient has eaten
  3. CThe patient's temperature and pulse
  4. DThat the catheter is not blocked or kinked
17.Med-surg: GI, perioperative & oncologyMedium

A patient received IV morphine 20 minutes ago and the surgical consent form has not been signed. What should the nurse do?

  1. ASign the form on the patient's behalf as a witness
  2. BAsk the patient to sign quickly before they get sleepier
  3. CAsk a relative to sign instead of the patient
  4. DTell the surgeon, as the patient may not be able to consent now
18.Med-surg: GI, perioperative & oncologyHard

An 80-year-old has a fluid balance 3 L positive two days after surgery. They are now breathless, with crackles at both lung bases and swollen ankles. What should the nurse do?

  1. AEncourage the patient to drink more fluids
  2. BLie the patient flat with the legs raised
  3. CIncrease the IV fluid rate to improve kidney flow
  4. DStop the IV fluids, sit the patient up and escalate
19.Maternity & obstetric nursingMedium

A woman with pre-eclampsia reports a severe headache and seeing flashing lights. What does this suggest?

  1. AA tension headache, which is common and harmless in late pregnancy
  2. BNormal effects of magnesium sulfate
  3. CPre-eclampsia with severe features, with a risk of eclampsia
  4. DLow blood glucose
20.Maternity & obstetric nursingHard

On abdominal palpation, the nurse feels a hard, round, movable mass in the fundus, and the fetal heart is heard above the umbilicus. What does this suggest?

  1. AA breech presentation
  2. BAn occiput posterior position
  3. CA cephalic presentation
  4. DA transverse lie with the head in the pelvis
21.Pediatric nursingMedium

A 16-year-old starts an SSRI antidepressant. What is especially important to monitor in the first weeks?

  1. AWeight gain of more than 10 kg in the first month
  2. BA sudden rise in blood glucose
  3. CWorsening mood or new suicidal thoughts
  4. DA drop in the platelet count
22.Pediatric nursingHard

A baby born to a mother who used opioids in pregnancy has a high-pitched cry, tremors, sneezing and poor feeding. Which plan is best?

  1. AGive naloxone to reverse the effects of the opioid
  2. BKeep the baby in a bright, busy area of the unit and stimulate them often to keep them awake
  3. CLow-stimulation care, swaddling, small frequent feeds and a withdrawal scoring tool
  4. DDelay all feeds until the tremors and sneezing have settled
23.Mental health nursingMedium

When should blood be taken to measure a patient's lithium level?

  1. AAbout 12 hours after the last dose
  2. BImmediately after the morning dose
  3. C1 hour after the last dose
  4. DAt any time of day, since it makes no difference
24.Mental health nursingHard

During a session, a patient asks the nurse, "Are you married? Do you have children?" Which response is most appropriate?

  1. AShare details about the nurse's family to build a friendship
  2. BEnd the session because personal questions are not allowed
  3. CIgnore the question completely and stay silent until the patient changes the subject
  4. DAnswer briefly or decline politely, then return the focus to the patient
25.Nursing math & unit conversionsMedium
200.032 gtt/min? gtt/minround to 1 gtt/min

Practice exercise (made-up values, not clinical guidance). A drip-rate calculation gives 200.032 gtt/min. The rule in this exercise is that drip rates are rounded to the nearest whole drop. What value x do you record?

200.032 gtt/min
x = gtt/min
26.Nursing math & unit conversionsHard
4 fl oz? mL2 cups? mL1 tbsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 4 fl oz of juice, 2 cups of tea, 1 tbsp of liquid supplement. Using the equivalents given, find the total oral intake V in mL.

1 fl oz = 30 mL1 cup = 8 fl oz = 240 mL1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
024681010 mL

A child weighing 24 kg is prescribed 15 mg/kg of a drug. The stock solution contains 40 mg/mL. Draw up the dose: what volume V do you give?

24 kg15 mg/kg40 mg/mL
V = mL
28.Dosage calculationsHard
20k units1000 mL? mL/h800 units/h

An infusion contains 20000 units of a drug in 1000 mL. The prescription is 800 units per hour. At what rate R do you set the pump, in mL/h?

20000 units/1000 mL800 units/h
R = mL/h
29.IV infusion ratesMedium
250 mL15 gtt/mL3 h? gtt/min

Infuse 250 mL over 3 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.

250 mL3 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
500 mg500 mL60 gtt/mL40 mg/h? gtt/min

500 mg of a drug is diluted in 500 mL and given by gravity through a set of 60 gtt/mL. The order is 40 mg per hour. Find the drip rate R in drops per minute.

500 mg/500 mL40 mg/h60 gtt/mL
R = gtt/min
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shifttea150 mLjelly120 mLjuice120 mLice chips200 mLIV infusion75 mL/h × 8 hIV antibiotic2 × 100 mLurine225 mLurine225 mLurine175 mLwound drain30 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.

tea: 150 mLjelly: 120 mLjuice: 120 mLice chips: 200 mLIV infusion: 75 mL/h × 8 hIV antibiotic: 2 × 100 mL
I = mL
32.IV fluids & fluid balanceHard
1000 mL150 mL/hstart 10:1511:15: ? mL

Practice exercise (made-up values, not clinical guidance). A 1000 mL bag was started at 10:15 and runs by pump at 150 mL/h. How many mL V are left in the bag at 11:15?

1000 mL150 mL/h10:15 → 11:15
V = mL
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 26/min, SpO₂ 88% on room air, blood pressure 150/90 mmHg, pulse 130/min, alert, temperature 35.8 °C. What is the NEWS2 total score?

RR 26SpO₂ 88%airSBP 150HR 130AT 35.8 °C
NEWS2 =
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 5 minutes after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 95/min, a grimace when stimulated, some flexion of the arms and legs and no breathing. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: B · Secondary intention

Why this is the answer

Wounds with tissue loss that cannot be closed heal by secondary intention, with granulation filling the wound and more scarring. Tertiary (delayed primary) closure is when a wound is left open first and closed later.

Answer

B · Secondary intention
2.Nursing fundamentals

Answer: C · Full name and date of birth, checked against the wristband

Why this is the answer

At least two personal identifiers, such as name, date of birth and hospital number, are checked with the patient and the wristband. Bed and room numbers change and are not identifiers.

Answer

C · Full name and date of birth, checked against the wristband
3.Infection control & patient safety

Answer: B · Open the wrapper away from the field and drop the item on it without reaching over

Why this is the answer

The nurse opens the package so the sterile item can be dropped onto the field from a short height, without the wrapper or arms crossing over the sterile area. The item must land well inside the non-sterile border.

Answer

B · Open the wrapper away from the field and drop the item on it without reaching over
4.Infection control & patient safety

Answer: D · Treat the glove as contaminated and change it

Why this is the answer

The principle is “if in doubt, it is not sterile”. The edge of the field is non-sterile, so the glove is changed. Continuing on an uncertain basis puts the patient at risk of infection.

Answer

D · Treat the glove as contaminated and change it
5.Prioritization & delegation

Answer: D · Metabolic acidosis

Why this is the answer

The pH is low (acidosis), the PaCO₂ is normal and the bicarbonate is low, so the cause is metabolic. Causes include diabetic ketoacidosis, sepsis and kidney failure.

Answer

D · Metabolic acidosis
6.Prioritization & delegation

Answer: A · Metabolic alkalosis

Why this is the answer

Repeated vomiting of stomach contents loses hydrochloric acid, causing metabolic alkalosis, often with low chloride and potassium. Fluids and electrolytes are corrected before surgery.

Answer

A · Metabolic alkalosis
7.Clinical nursing

Answer: A · Thyroid function, the lungs and the skin's sensitivity to sunlight

Why this is the answer

Amiodarone can cause hypo- or hyperthyroidism, pulmonary fibrosis, liver problems and photosensitivity. Regular monitoring of thyroid and liver function is needed.

Answer

A · Thyroid function, the lungs and the skin's sensitivity to sunlight
8.Clinical nursing

Answer: C · Refeeding syndrome

Why this is the answer

Refeeding syndrome results from rapid shifts of phosphate, potassium and magnesium into cells when feeding resumes. High-risk patients start slowly with electrolyte monitoring and thiamine.

Answer

C · Refeeding syndrome
9.Lab values & electrolytes

Answer: C · Dehydration

Why this is the answer

When the body is short of fluid, the kidneys reabsorb more urea, so the BUN rises out of proportion to creatinine (a BUN-to-creatinine ratio above 20:1). Liver failure and a low-protein diet lower the BUN.Checked against: BUN (Blood Urea Nitrogen) · MedlinePlus (NIH) (2024)

Answer

C · Dehydration
10.Lab values & electrolytes

Answer: C · Low potassium, high bicarbonate and high amylase

Why this is the answer

Repeated vomiting causes hypokalemia and metabolic alkalosis (high bicarbonate) from the loss of stomach acid. Enlarged salivary glands can raise salivary amylase. Hypokalemia can cause dangerous arrhythmias, so it is monitored and corrected.Checked against: Bulimia · MedlinePlus (NIH) (2026)

Answer

C · Low potassium, high bicarbonate and high amylase
11.Pharmacology

Answer: C · About 67 drops per minute

Why this is the answer

100 mL × 20 drops/mL ÷ 30 min = 66.7, so about 67 drops per minute. Gravity infusions are counted for a full minute and checked regularly.

Answer

C · About 67 drops per minute
12.Pharmacology

Answer: C · Inhibition of acetylcholinesterase

Why this is the answer

Organophosphates inhibit acetylcholinesterase, so acetylcholine builds up at muscarinic and nicotinic receptors. Atropine blocks the muscarinic effects and pralidoxime can reactivate the enzyme if given early.

Answer

C · Inhibition of acetylcholinesterase
13.Med-surg: cardiovascular & respiratory

Answer: A · A nitrate-free interval prevents tolerance

Why this is the answer

Continuous nitrate use leads to tolerance within days. A daily nitrate-free period (often overnight, when angina is least likely) keeps the drug effective. Patients are taught to rotate patch sites.

Answer

A · A nitrate-free interval prevents tolerance
14.Med-surg: cardiovascular & respiratory

Answer: D · Low oxygen saturation is not explained by anxiety; PE must be excluded

Why this is the answer

Panic-related hyperventilation causes respiratory alkalosis but normal oxygen saturation. Hypoxaemia with tachycardia in a woman taking oestrogen suggests PE. She needs oxygen, urgent medical assessment and investigation. Paper-bag rebreathing is unsafe and can worsen hypoxaemia.

Answer

D · Low oxygen saturation is not explained by anxiety; PE must be excluded
15.Med-surg: neuro, endocrine & renal

Answer: B · After about 6–8 weeks

Why this is the answer

Levothyroxine has a half-life of about a week, so it takes several weeks to reach a new steady state. TSH is usually rechecked about 6–8 weeks after a dose change.

Answer

B · After about 6–8 weeks
16.Med-surg: neuro, endocrine & renal

Answer: D · That the catheter is not blocked or kinked

Why this is the answer

A sudden drop in output after transplant may be caused by a blocked catheter, often from clots. The nurse checks the tubing and may flush the catheter per protocol, and then escalates urgently, because vascular thrombosis or rejection are also possible.

Answer

D · That the catheter is not blocked or kinked
17.Med-surg: GI, perioperative & oncology

Answer: D · Tell the surgeon, as the patient may not be able to consent now

Why this is the answer

Opioids and sedatives can impair understanding, so consent may not be valid. The surgeon is informed; consent is obtained when the patient has capacity, or other legal processes are followed in an emergency.

Answer

D · Tell the surgeon, as the patient may not be able to consent now
18.Med-surg: GI, perioperative & oncology

Answer: D · Stop the IV fluids, sit the patient up and escalate

Why this is the answer

Older patients and those with heart or kidney disease can develop fluid overload. The nurse stops fluids, sits the patient up, gives oxygen if needed and asks for medical review, often for diuretics.

Answer

D · Stop the IV fluids, sit the patient up and escalate
19.Maternity & obstetric nursing

Answer: C · Pre-eclampsia with severe features, with a risk of eclampsia

Why this is the answer

New severe headache and visual disturbance are cerebral signs of severe pre-eclampsia and may come before a seizure. They need urgent escalation.

Answer

C · Pre-eclampsia with severe features, with a risk of eclampsia
20.Maternity & obstetric nursing

Answer: A · A breech presentation

Why this is the answer

A hard, round, ballotable head in the fundus means the buttocks are presenting. The fetal heart in breech presentations is usually heard above the umbilicus.

Answer

A · A breech presentation
21.Pediatric nursing

Answer: C · Worsening mood or new suicidal thoughts

Why this is the answer

Antidepressants may be linked to increased suicidal thinking in some young people, especially early in treatment or after dose changes. Close follow-up, safety planning and involving the family are advised.

Answer

C · Worsening mood or new suicidal thoughts
22.Pediatric nursing

Answer: C · Low-stimulation care, swaddling, small frequent feeds and a withdrawal scoring tool

Why this is the answer

Neonatal abstinence (withdrawal) is managed first with calm, low-stimulation care, swaddling, frequent feeds and support for parents, with regular scoring to guide any drug treatment. Naloxone is avoided because it can trigger acute withdrawal and seizures.

Answer

C · Low-stimulation care, swaddling, small frequent feeds and a withdrawal scoring tool
23.Mental health nursing

Answer: A · About 12 hours after the last dose

Why this is the answer

Lithium levels are drawn about 12 hours after the last dose, usually in the morning before the next dose, so results can be compared with the target range.

Answer

A · About 12 hours after the last dose
24.Mental health nursing

Answer: D · Answer briefly or decline politely, then return the focus to the patient

Why this is the answer

Patients often ask personal questions out of curiosity or to make the relationship more equal. A brief answer or a polite refusal, followed by redirecting to the patient's concerns, maintains boundaries without rejecting the patient.

Answer

D · Answer briefly or decline politely, then return the focus to the patient
25.Nursing math & unit conversions

Answer: x = 200 gtt/min

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the ones place

200.032 → 0

Only the next digit decides

200.032 → 0
0 is 4 or less, so 0 stays.
The digits after it (32) are ignored: round once, never step by step.

Round

x = 200 gtt/min

Answer

x = 200 gtt/min
26.Nursing math & unit conversions

Answer: V = 615 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

4 fl oz = 4·30 = 120 mL
2 cups = 2·240 = 480 mL
1 tbsp = 1·15 = 15 mL

Add

V = 120 + 480 + 15 = 615 mL

Answer

V = 615 mL
27.Dosage calculations

Answer: V = 9 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 15·24 = 360 mg

Volume

V = 360/40 = 9 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 9 mL
28.Dosage calculations

Answer: R = 40 mL/h

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration

20000/1000 = 20 units/mL

Pump rate

R = 800/20 = 40 mL/h

Answer

R = 40 mL/h
29.IV infusion rates

Answer: R = 21 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

3·60 = 180 min

Drip rate

R = 250·15/180 = 20.83 ≈ 21 gtt/min

Answer

R = 21 gtt/min

At the bedside you round to the nearest whole drop: 21 gtt/min.

30.IV infusion rates

Answer: R = 40 gtt/min

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

500/500 = 1 mg/mL

Volume per hour

40/1 = 40 mL/h

Drip rate

R = 40·60/60 = 40 gtt/min

Answer

R = 40 gtt/min
31.IV fluids & fluid balance

Answer: I = 1290 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Add the intake

oral: 150 + 120 + 120 = 390 mL
ice chips: 200/2 = 100 mL
IV infusion: 75·8 = 600 mL
IV antibiotic: 2·100 = 200 mL
I = 1290 mL

Answer

I = 1290 mL
32.IV fluids & fluid balance

Answer: V = 850 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

10:15 → 11:15 = 1 h

Volume infused

150·1 = 150 mL

Volume left

V = 1000 − 150 = 850 mL

Answer

V = 850 mL
33.Clinical assessment scores

Answer: NEWS2 = 9

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 26/min → 3
SpO₂ 88% → 3
on air → 0
SBP 150 mmHg → 0
HR 130/min → 2
alert (A) → 0
T 35.8 °C → 1

Add

NEWS2 = 3 + 3 + 0 + 0 + 2 + 0 + 1 = 9

Answer

NEWS2 = 9
34.Clinical assessment scores

Answer: moderately abnormal

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 95/min → 1
Grimace: a grimace when stimulated → 1
Activity: some flexion of the arms and legs → 1
Respiration: no breathing → 0

Add

APGAR = 1 + 1 + 1 + 1 + 0 = 4

Interpretation

4 → moderately abnormal

Answer

moderately abnormal

Below 7 at 5 minutes, the score is usually repeated every 5 minutes up to 20 minutes.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions